Missouri, 2003Damaging Wind in Missouri, August 27, 2003
August 27, 2003 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 27, 4:16 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 27, 4:16 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
516 PM CDT WED AUG 27 2003
LATE AFTERNOON CONVECTION DEVELOPING ALONG AND MAINLY EAST OF
SURFACE TO MID LEVEL TROUGH EDGING ALONG THE ERN LIMB OF AN LOW
LEVEL /BELOW 500 MB/ RIDGE. SFC DEWPOINT READINGS /MOISTURE
ADVECTION/ HAVE GRADUALLY INCREASED IN RESPONSE TO A WEAK
AGEOSTROPHIC CIRCULATION IN ADVANCE OF THIS TROUGH. ALTHOUGH THE
GREATEST COVERAGE OF PCPN THROUGH THE EARLY EVENING HOURS WILL BE
ACROSS THE PENNYRILE REGION OF WESTERN KENTUCKY...I DECIDED TO KEEP
THE THREAT OF SCATTERED THUNDERSTORM DEVELOPMENT ACROSS MOST OF THE
FORECAST AREA...WITH A SLIGHTLY SMALL CHANCE OVER EXTREME SERN
MISSOURI AND THE PURCHASE AREA OF WESTERN KENTUCKY. FOR THE
OVERNIGHT TIME PERIOD...THE CHANCE OF RAIN WAS REDUCED IN SIZE TO
REFLECT THE SLIGHTLY BETTER CHANCE OF CONVECTION IN SWRN IN/SERN IL
NEAR A WEAK WARM FRONT/ WARM AIR ADVECTION GRADIENT/.
FORECAST PROBLEM FOR THURSDAY THROUG SUNDAY WILL BE THE COVERAGE AND
PLACEMENT OF PRECIPITATION OVER THE PAH FORECAST AREA. MAIN
ADVECTION OF MOISTURE SEEMS TO BE OVER THE 295-310K ISENTROPE LAYER.
PRESSURE DEFICITS AND PRESSURE ADVECTION THROUGH THIS LAYER IS
EXTREMELY MARGINAL THURSDAY AFTERNOON...WITH THE GREATEST FLUX
ACROSS THE WESTERN TWO-THIRDS OF THE PAH FORECAST AREA. I DECIDED TO
LIMIT SLIGHT CHANCE POPS TO THIS AREA FOR THE AFTERNOON AND EARLY
EVENING HOURS. THIS ZONE SHOULD SHIFT EAST ALONG WITH THE GREATEST
ISENTROPIC LIFT /ALBEIT WEAK/.
THE GFS MODEL SUGGESTS THAT THE FRONTAL BOUNDARY WILL MOVE TOWARD
THE PAH FORECAST AREA ON FRIDAY...THEN STALL OVER THE WEEKEND. A
POSITIVE TILT TROUGH WITH SURFACE WAVE DEVELOPMENT AND DECENT
ISENTROPIC LIFT SHOULD KEEP THE BEST RAIN CHANCE AND QPF OVER SERN
MO...WRN KY AND SWRN IN. ALTHOUGH GFS SUGGESTS CONVECTION INTO EARLY
MONDAY...I DECIDED TO KEEP RAIN CHANCES LIMITED TO SUNDAY.
COOLER AND DRIER WEATHER SHOULD BE THE RULE THROUGH MID WEEK.
WITH REGARD TO HEAT INDICES...I DECIDED AGAINST HEADLINING ANY HEAT
INDEX VALUES FOR THURSDAY. I WILL LEAVE TO THE MIDNIGHT CREW TO
DETERMINE WHETHER A HEADLINE IS NEEDED.
.PAH...NONE.
SMITH
Hazardous weather outlook, Aug 27, 3:51 PM CST, 2 hours 9 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-281000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT WED AUG 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND PERSIST THROUGH THE EARLY EVENING HOURS. A FEW OF THESE STORMS
MAY REACH SEVERE LIMITS BEFORE DUSK...WITH DAMAGING HAIL AND WINDS
THE MAIN HAZARDS. ONE OR TWO STORMS MAY PRODUCE ENOUGH RAIN TO
PRODUCE LOCALLIZED FLOODING. THE COVERAGE AND INTENSITY OF THE
THUNDERSTORMS SHOULD DECREASE SHARPLY AFTER SUNSET.
A SMALL CHANCE FOR THUNDERSTORM DEVELOPMENT IS POSSIBLE AFTER
MIDNIGHT...MAINLY NORTH OF A MOUNT VERNON ILLINOIS...EVANSVILLE
INDIANA LINE. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 99 TO 103 DEGREES
THURSDAY AFTERNOON. HEAT INDEX VALUES SHOULD DROP MARKEDLY FROM
FRIDAY INTO EARLY NEXT WEEK...AS RAIN AND COOLER AIR MOVE INTO THE
REGION.
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
FROM FRIDAY THROUGH SUNDAY. A STRONG COLD FRONT IS EXPECTED TO MOVE
INTO THE REGION...THEN STALL...KEEPING RAIN CHANCES IN THE AREA.
THE MAIN HAZARD OVER THIS PERIOD WILL BE LOCALLY HEAVY RAINFALL AS
THE STORMS WILL MOVE SLOWLY. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE...BUT THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT INDIVIDUAL
SPOTTERS NEAR ANY STRONG STORMS THIS EVENING ARE ENCOURAGED TO RELAY
STORM REPORTS.
SMITH
In the hours before
Special weather statement, Aug 27, 5:05 PM CST, 55 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-280100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT WED AUG 27 2003
...STRONG WINDS POSSIBLE WITH THUNDERSTORMS THIS EVENING...
WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST
MISSOURI...WESTERN KENTUCKY AND SOUTHWEST INDIANA EARLY THIS
EVENING. THE STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS 35 TO 55
MPH...AND HAIL UP TO 1/2 INCH IN DIAMETER...MAINLY ALONG AND SOUTH
OF A LINE FROM BENTON MISSOURI TO LA CENTER KENTUCKY...THE KENTUCKY
LAKES AREA...EASTWARD TO HOPKINSVILLE. IN ADDITION...STRONG
THUNDERSTORMS WILL CONTINUE JUST EAST OF THE EVANSVILLE AREA...OVER
PORTIONS OF WARRICK AND SPENCER COUNTIES.
CONDITIONS WILL REMAIN FAVORABLE FOR STRONG WIND GUSTS...AND SOME
HAIL THROUGH MID EVENING WITH THE STORMS. THE STRONG WINDS MAY BRING
DOWN LARGE TREE BRANCHES...AND MOVE AROUND OUTDOOR OBJECTS THAT ARE
NOT SECURE. ANY OF THE STORMS COULD BRIEFLY BECOME SEVERE.
CN
Special weather statement, Aug 27, 5:33 PM CST, 27 minutes before
INZ088-KYZ019-280030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
633 PM CDT WED AUG 27 2003
...STRONG THUNDERSTORMS CLOSING IN ON THE OWENSBORO AREA...
STRONG THUNDERSTORMS WERE JUST CROSSING THE OHIO RIVER INTO THE
GREATER OWENSBORO AREA...AS OF 630 PM. THIS CLUSTER OF STORMS HAS HAD
A HISTORY OF PRODUCING SEVERE WEATHER...PRIMARILY STRONG WIND
GUSTS...RESULTING IN A FEW TREES AND POWER LINES DOWN.
THE STORMS ARE EXPECTED TO PRODUCE AT LEAST 35 TO 55 MPH WINDS...AND
POSSIBLY SOME HAIL UP TO 1/2 INCH IN DIAMETER. THE STORMS COULD
QUICKLY BECOME SEVERE...AND PRODUCE LOCALLY STRONG WINDS IN EXCESS
OF 60 MPH...SO BE PREPARED TO TAKE ACTION SHOULD A WARNING BE
ISSUED.
CN
Thunderstorm Wind, Bollinger
- When
- August 27, 6:00 PM CST
- Where
- Bollinger County, Marble Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 37.300, -89.967
Several trees and limbs were blown down, landing across streets and power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Guam, August 27, 20031 death · 1 event
- Flood and Hail in Ohio, August 27, 2003$242,000 · 50 kt wind · 19 events
- Flooding and Hail in Ohio, August 27, 2003$90,000 · 56 kt wind · 21 events
- Hail and Damaging Winds in Virginia, August 27, 2003$91,000 · 61 kt wind · 15 events
- Damaging Winds and Lightning Strike in Indiana, August 27, 2003$75,000 · 50 kt wind · 8 events
- Damaging Wind and Lightning Strike in Alabama, August 27, 2003$80,000 · 50 kt wind · 2 events
- Flood in Ohio, August 27, 2003$75,000 · 1 event
- Lightning Strike in Florida, August 27, 2003$75,000 · 1 event
- Damaging Wind in South Dakota, August 27, 2003$75,000 · 78 kt wind · 1 event
- Flash Flooding and Hail in Tennessee, August 27, 2003$50,000 · 50 kt wind · 8 events
- Damaging Winds in Iowa, August 27, 2003$61,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Mississippi, August 27, 2003$32,000 · 53 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379686.